California, 2005

Debris Flow in California, February 11, 2005

February 11, 2005 · NWS SGX · 1 event in 1 county or zone

A rock slide blocked Highway 243 near Smith Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A rock slide blocked Highway 243 near Smith Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 11, 2:00 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 11, 2:00 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST FRI FEB 11 2005

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO
BRING SUBTROPICAL MOISTURE OVER THE AREA THROUGH TONIGHT. THE LOW
PRESSURE SYSTEM WILL MOVE OVER LATE TONIGHT OR EARLY SATURDAY
MORNING. IT WILL MOVE OUT SATURDAY AFTERNOON. RAIN WITH A SLIGHT
CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT...BECOMING
SHOWERS SATURDAY. WEAK HIGH PRESSURE ALOFT WILL MOVE OVER LATE
SATURDAY THROUGH SUNDAY...WEAKENING ON MONDAY. AN UPPER LEVEL LOW
PRESSURE SYSTEM IS FORECAST TO MOVE TO JUST OFF NORTHERN CALIFORNIA
LATE TUESDAY AND REMAIN NEARLY STATIONARY WITH PERIODS OF RAIN
MOVING OVER THE AREA THROUGH FRIDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

ONE THUNDERSTORM THAT WAS SHOWN ON THE CHARTS TODAY WAS IN NORTHEAST
ORANGE COUNTY. LIGHTNING STRIKE DATA ONLY COMING IN ONCE IN A WHILE
AND NOT SURE IF THERE ARE OTHERS. UPPER LEVEL LOW SLOWLY MOVING INTO
FAR SOCAL. IT SHOULD BE OVER THE AREA AROUND MIDNIGHT. BANDS OF RAIN
CONTINUE TO DEVELOP AND MOVE ACROSS THE AREA. UPWARD VERTICAL
VELOCITY FIELDS ARE FORECAST TO BE RATHER WEAK TONIGHT AND INDICATE
THE LOW WILL WEAKEN AS IT MOVES OVER AS WELL AS QPF BULLS EYE MOVES
OVER ARIZONA TONIGHT. LOW GETTING CLOSER TO DOPPLER RADAR AND SPIRAL
BANDS SHOWING TRUE NATURE AS THEY MOVE CLOSER. BANDS SHOWING AREAS
OF MODERATE RAIN AND IT APPEARS THE LOW IS STILL RATHER POTENT. THE
POTENTIAL STILL EXISTS FOR LOCALLY HEAVY RAIN AS LOW MOVES OVER
TONIGHT. FLASH FLOOD WATCH WILL CONTINUE THROUGH SATURDAY. THE LOW
IS FORECAST TO BE EAST OF THE AREA BY LATE MORNING AND PRECIP MAY
MOVE OUT FASTER THAN FORECAST. HIGH PRESSURE ALOFT BEGINS TO MOVE
OVER SAT AFTERNOON AND INCREASES THROUGH SUNDAY. IT WEAKENS MONDAY.
ANOTHER UPPER LEVEL LOW MOVES TOWARD THE COAST AND PARKS JUST OFF
THE COAST FROM NORTHERN CALIFORNIA TUESDAY. IT DRAWS UP MORE
SUBTROPICAL MOISTURE FROM THE SOUTH OVER THE AREA THROUGH FRIDAY.
COULD BE A RATHER WET PERIOD FROM TUESDAY THROUGH FRIDAY...BUT QPF
ON GFS DOES NOT SHOW HEAVY AMOUNTS ON ANY DAY YET. NO SIGNIFICANT
WINDS EXPECTED FOR THE NEXT SEVERAL DAYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH SATURDAY
NIGHT...SEE LAXFFASGX.

URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 4 PM FOR ALL ZONES...SEE
LAXFLSSGX.

THUNDERSTORMS AND POSSIBLE WATERSPOUTS OVER THE COASTAL WATERS
THROUGH SATURDAY...SEE LAXMWSSGX.

HIGH RIP CURRENT RISK THROUGH SATURDAY...SEE LAXSRFSGX.

&&

WHITLOW
Hazardous weather outlook, Feb 11, 6:00 AM PST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST FRI FEB 11 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-121400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST FRI FEB 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG LOW PRESSURE CENTERED SOUTHWEST OF SAN DIEGO WILL MOVE
NORTHEAST THROUGH SATURDAY BRINGING GUSTY WINDS...SUBTROPICAL
MOISTURE...AND RAIN. SHOWERS COULD BE HEAVY AT TIMES TODAY INTO
SATURDAY WITH POSSIBLE THUNDERSTORMS. FAIR AND A LITTLE WARMER
SUNDAY AND MONDAY. AN EXTENDED PERIOD OF WET WEATHER MAY FOLLOW FOR
THE MIDDLE AND LATTER PART OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURRING OR EXPECTED...

.DAY ONE... TODAY THROUGH TONIGHT.
POSSIBLE THUNDERSTORMS WITH DANGEROUS LIGHTNING...STRONG GUSTY
WINDS...AND BRIEF HEAVY RAIN.

LOCAL FLASH FLOODING POSSIBLE...SEE LAXFFASGX.

MODERATE TO STRONG AND GUSTY EAST WINDS IN THE MOUNTAINS AND
DESERTS...SEELAXNPWSGX.

AREAS OF DENSE FOG WITH VISIBILITY BELOW ONE QUARTER MILE AT TIMES
IN THE MOUNTAINS.

HIGH RIP CURRENT RISK ALONG THE COASTS...SEELAXSRFSGX

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

POSSIBLE PERIODS OF HEAVY RAIN WITH FLASH FLOODING AND MUDSLIDES
SATURDAY...SEE LAXFFASGX.
AREAS OF DENSE FOG WITH VISIBILITY BELOW ONE QUARTER MILE IN THE
MOUNTAINS AT TIMES SATURDAY.
HIGH RIP CURRENT RISK ALONG THE COAST SATURDAY...SEELAXSRFSGX.

WEDNESDAY AND THURSDAY POSSIBLE HEAVY RAIN...AND HEAVY SNOW IN
THE MOUNTAINS.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, P W Riverside

When
February 11, 5:30 PM PST
Where
P W Riverside forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441497.